Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 168, NWS Hastings, NE

August 15, 2021Adams County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Aug 15, 2021, 6:31 AM CDT for Adams County, Nebraska. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2021, 6:31 AM CDT (11:31 UTC)
Expired
Aug 15, 2021, 7:00 AM CDT
In force
29 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Adams County, NE

The radar

The Grand Island radar (KUEX), 33 km from the middle of the area, began a volume at 11:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 6:34 AM CDTHAIL 1.251 Nw Hastings, NEA FEW STONES MIXED IN WITH RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 11.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-481 J/kg
Mixed-layer LCL
2052 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

654 
WUUS53 KGID 151131
SVRGID
NEC001-151200-
/O.NEW.KGID.SV.W.0168.210815T1131Z-210815T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
631 AM CDT Sun Aug 15 2021

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northeastern Adams County in south central Nebraska...

* Until 700 AM CDT.

* At 631 AM CDT, a severe thunderstorm was located over Hastings, and
  is nearly stationary.

  HAZARD...Quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Hastings around 645 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4056 9828 4055 9848 4065 9848 4067 9839
      4069 9828
TIME...MOT...LOC 1131Z 268DEG 3KT 4060 9840 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Rossi
1 follow-up statement
552 
WWUS53 KGID 151156
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
656 AM CDT Sun Aug 15 2021

NEC001-151206-
/O.EXP.KGID.SV.W.0168.000000T0000Z-210815T1200Z/
Adams NE-
656 AM CDT Sun Aug 15 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ADAMS COUNTY WILL
EXPIRE AT 700 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4056 9828 4055 9848 4065 9848 4067 9839
      4069 9828
TIME...MOT...LOC 1156Z 268DEG 3KT 4060 9837 

$$

Rossi

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 4:38 AM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 15, 4:38 AM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
438 AM CDT Sun Aug 15 2021

.DISCUSSION...(Today through Saturday)
Issued at 357 AM CDT Sun Aug 15 2021

A persistent line of showers and thunderstorms developed overnight
along a frontal boundary to our west...enhanced by a weak LLJ and
passing upper level disturbance visible in WV imagery. Due to the
persistent nature of this convection and training of storms, went
ahead and issued a flood advisory for the areas that have seen the
most rainfall overnight. As the LLJ weakens during the morning
hours and the disturbance to our north crosses the area...expect
shower and thunderstorm activity to diminish by mid to late
morning...with some partial clearing across most of the area by
afternoon. In the meantime...expect additional shower development
near this boundary...occasionally flirting with strong/near
severe limits as there have been some hints on radar of some small
to near one inch hail with the strongest storms.

For this afternoon...expect another day of slightly below seasonal
temperatures across the region as there has been little change in
the underlying airmass. With the aforementioned frontal boundary
then continuing to persist mainly west of the tri-cities...expect
another weak LLJ and disturbance dropping down from the north to
result in another round of nocturnal convection across the local
area late tonight...although there are some hints this could set
up just a bit further east and closer to the tri-cities. As this
front then shifts further west late Monday...expect a return to
dry weather and slightly warming temps through Wednesday...as
southerly flow near the surface and increasing heights aloft ahead
of an upper level trough expected late in the week results in a
return of dewpoints closer to 70 and afternoon temps near to
slightly above normal.

This next upper trough and surface front will then reach the local
area late Wednesday night or Thursday...brining a good chance for
more widespread convection across the local area...along with
slightly cooler temps for the latter half of the week and into
next weekend. Behind the front...west northwest to near zonal flow
is expected to establish itself aloft across the
plains...resulting in multiple weak disturbances bringing
additional small chances for showers and thunderstorms through the
end of the current forecast period...although this activity should
be more spotty compared to the front itself during the Wednesday
night through Thursday time period when most areas should see some
rainfall.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Monday)
Issued at 1238 AM CDT Sun Aug 15 2021

A line of thunderstorms has developed west of the terminals early
this morning. Model guidance slowly progresses this line east
through daybreak, with a VCTS or two expected to impact the
terminals...mainly during the overnight hours. Given the
relatively high based nature of this convection, VFR conditions
are still expected to prevail with BKN CIGS expected to remain
around 10kft. After thunderstorm chances diminish after day break,
skies will gradually clear with steady southerly winds anticipated
through the day.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Rossi
AVIATION...Rossi
Hazardous weather outlook, Aug 15, 5:04 AM CDT, 1 hour 27 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Hastings NE
504 AM CDT Sun Aug 15 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
161000-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
504 AM CDT Sun Aug 15 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

A narrow line of thunderstorms will continue to meander near the
highway 183 corridor through the early morning hours. While a
strong storm with half inch hail and wind gusts to near 50 mph
remains possible...heavy rainfall training across this area looks
to be the greatest threat...with the potential for localized
flooding through the morning hours.

Another round of thunderstorms is expected to develop across the
local area late this evening and through the overnight
hours...with the potential for strong to marginally severe
thunderstorms generally along and west of Highway 281.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There are on and off chances for thunderstorms Monday through
Saturday. A few storms may be strong to severe Monday, especially
along and southwest of a line extending from Kearney, Nebraska to
Beloit Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight...however
reports of localized flooding and hail of any size are always
appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Special weather statement, Aug 15, 12:37 AM CDT, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Hastings NE
1237 AM CDT Sun Aug 15 2021

KSZ005-NEZ083-150615-
Phillips KS-Harlan NE-
1237 AM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of northern Phillips
and southeastern Harlan Counties through 115 AM CDT...

At 1236 AM CDT, Doppler radar was tracking a strong thunderstorm over
Woodruff, or 19 miles north of Phillipsburg, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Woodruff around 1250 AM CDT.
  Alma around 1255 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 9951 4025 9951 4021 9921 4006 9918
      4000 9918 4000 9919 3999 9918 3979 9920
      3980 9954
TIME...MOT...LOC 0536Z 288DEG 6KT 4001 9944

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Rossi
Special weather statement, Aug 15, 2:21 AM CDT, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Hastings NE
221 AM CDT Sun Aug 15 2021

NEZ084-085-150800-
Franklin NE-Webster NE-
221 AM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of northeastern
Franklin and northwestern Webster Counties through 300 AM CDT...

At 220 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hildreth, or 21 miles southeast of Holdrege, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Upland around 240 AM CDT.

Other locations in the path of this storm include Campbell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4021 9902 4035 9896 4035 9853 4010 9859
TIME...MOT...LOC 0720Z 281DEG 17KT 4030 9901

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Rossi
Special weather statement, Aug 15, 2:35 AM CDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Hastings NE
235 AM CDT Sun Aug 15 2021

NEZ083-150815-
Harlan NE-
235 AM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of central Harlan
County through 315 AM CDT...

At 235 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Huntley, or 12 miles south of Holdrege, moving
south at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Huntley and Orleans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4030 9950 4035 9937 4035 9933 4013 9919
      4012 9947
TIME...MOT...LOC 0735Z 340DEG 8KT 4026 9942

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Rossi
Special weather statement, Aug 15, 3:46 AM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Hastings NE
346 AM CDT Sun Aug 15 2021

KSZ005-150930-
Phillips KS-
346 AM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of western Phillips
County through 430 AM CDT...

At 346 AM CDT, Doppler radar was tracking a strong thunderstorm over
Prairie View, or 14 miles northwest of Phillipsburg, moving south at
10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Logan and Speed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3990 9963 3991 9945 3957 9935 3957 9963
TIME...MOT...LOC 0846Z 355DEG 10KT 3984 9956

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Rossi
Special weather statement, Aug 15, 4:03 AM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Hastings NE
403 AM CDT Sun Aug 15 2021

NEZ060-061-073-150945-
Buffalo NE-Phelps NE-Dawson NE-
403 AM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of northeastern Phelps,
southwestern Buffalo and southeastern Dawson Counties through 445 AM
CDT...

At 403 AM CDT, Doppler radar was tracking a strong thunderstorm near
Elm Creek, or 16 miles east of Lexington, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Elm Creek around 420 AM CDT.

This includes Interstate 80 between mile markers 252 and 262.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4083 9950 4085 9937 4056 9922 4056 9947
TIME...MOT...LOC 0903Z 331DEG 11KT 4076 9942

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Rossi

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 12:37 AM CDTSpecial Weather StatementGIDHarlan38 min
Aug 15, 2:21 AM CDTSpecial Weather StatementGIDFranklin39 min
Aug 15, 2:35 AM CDTSpecial Weather StatementGIDHarlan40 min
Aug 15, 3:53 AM CDTAreal Flood AdvisoryGIDFurnas, Harlan6 hr
Aug 15, 4:03 AM CDTSpecial Weather StatementGIDPhelps42 min
Aug 15, 6:55 AM CDTSpecial Weather StatementGIDClay35 min
Aug 15, 7:24 AM CDTSpecial Weather StatementGIDHamilton36 min
Aug 15, 8:03 AM CDTSpecial Weather StatementGIDYork27 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.